Nebraska, 2016

Hail and Damaging Wind in Nebraska, June 13, 2016

June 13, 2016 · NWS LBF · 8 events in 3 counties and zones

A few severe thunderstorms developed in a post frontal up slope environment across the Nebraska panhandle. Hail to golfball size destroyed a garden and strong winds recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A few severe thunderstorms developed in a post frontal up slope environment across the Nebraska panhandle. Hail to golfball size destroyed a garden and strong winds recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 13, 5:04 PM MST, 11 minutes earlier.

Area forecast discussion, Jun 13, 5:04 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
704 PM CDT MON JUN 13 2016

.SYNOPSIS...
Issued at 300 PM CDT Mon Jun 13 2016

At H5 large closed low over the northeast CONUS. Wave across
the great basin as seen in IR. Ridging into the Great Lakes with
trough underneath the ridge centered over ARKALATEX. Closed low
over the Gulf of Alaska.
&&

.UPDATE...
Issued at 606 PM CDT Mon Jun 13 2016

At 6 p.m. CDT showers were developing along a surface boundary
in the northwest sandhills. Instability will estend along and
north of an axis from Rushville to Mullen and Tryon. The strongest
storm is located north into northern Oglala Lakota County in South
Dakota. However convection is expected to further develop along
the boundary into the northwest sandhills in the next hour where
Cherry, Grant, Hooker, Thomas, Arthur, McPherson and Logan county
were added to Severe Thunderstorm Watch number 249 that is valid
until 9 p.m. CDT/ 8 p.m. MDT.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM CDT Mon Jun 13 2016

The main forecast challenge over the next 24 hours is with the
severe thunderstorm potential associated with a potent shortwave and
a surface low over the Rockies.

This evening and tonight... Environment is favorable for convective
development and maintenance over western and central Nebraska.
Sufficient moisture remains across the area as shown by dew points
in the mid 60s and 1"+ PWAT. With late morning and early afternoon
sunshine, much of western Nebraska warmed into the 80s. MUCAPE of
nearly 2000j/kg was measured with the 18z LBF raob, LI of -6, and
mid level lapse rates near 7c/km. RAP, HRRR, and NSSL WRF maintain
those values through the evening. Deep layer shear is expected to
increase through the evening with the arrival of the shortwave and
PV anomaly, greatly increasing the forcing. With low level shear
lacking, the tornado threat is marginal, and convective mode will
likely transition from early supercells over Wyoming and Colorado to
bow echoes and clusters over Nebraska. The threat is non-zero,
however, with boundaries lying across the area and in case
supercells persist into the western part of the forecast area.
Convective allowing model solutions agree on bringing the strongest
convection through the panhandle and far southwest around 00z, from
KVTN to KLBF around 03z, and north central Neb through 06z. NAM
showing strong pressure rises with the PV and 30-40kts at H85 with
the LLJ over the Sandhills, which could add to the severe wind
threat. Given the likelihood of linear or cluster mode, trailing
rain with embedded thunder should persist into the overnight hours.
Toyed with a Flash Flood Watch across the far south, mainly Chase
and Hayes counties. Given the sporadic nature of heavy rain on
Sunday and the flash flood guidance still around 2"/3hr, decided
against issuance. Although qpf is higher over a broader area,
training storms does not appear as likely.

Tuesday... Remnant convective activity should be confined to central
Nebraska after 12z. Drier air moves into the far west through the
morning, and downslope flow at H85 should help with clearing the
panhandle and southwest Neb out. Low/mid level lift continues over
north central during the afternoon, and with the proximity of the
shortwave and sfc low, kept chc pops generally east of ANW to BBW.
Any convection could be on the strong side as thunder parameters
still showing decent deep layer shear, CAPE around 1500j/kg, and
negative LIs. Bumped max temps up a degree or so west of that line
to account for WAA, downslope flow, and clearing.

.LONG TERM...(Tuesday night through Monday)
Issued at 300 PM CDT Mon Jun 13 2016

Mid and long term solutions all in good agreement with 500mb wave
shearing out through the Dakotas and a ridge building back into
the northern plains with heat returning and very little in the way
of precipitation through the extended as most support well into
Canada. Precipitation should have ended for north Central Nebraska
through the day on Tuesday with clearing skies Tuesday night. Lows
in the50s and 60s. Wednesday breezy southeast flow good warm air
advection highs in the 90s. Strong upper high continues to build
into the desert southwest with upper ridge through the northern
plains well into central Canada...deep trough over the Atlantic
seaboard and closed upper low moving into the Pacific Northwest
responsible for sharpening the ridge. Late week into the weekend
several upper level waves to move around the high into the central
plains bringing chances for thunderstorms to southern fringe of
forecast area. Very strong cap in place and will hold off on
precip. Highs in the 90s and lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 700 PM CDT Mon Jun 13 2016

Visual flight rules expected outside of convection this evening.
Thunderstorms will enter from the west southwest and move
northeast overnight where timing of convection is the biggest
forecast challenge. The threat for thunderstorms will exit
northeast beyond 09Z. then the chance for thunderstorms return by
Tuesday afternoon.
&&

.HYDROLOGY...
Issued at 300 PM CDT Mon Jun 13 2016

Minor flooding continues along the North Platte River near
Lewellen and upstream of Lake McConaughy. The gauge at North Platte
continues to read moderate flood stage. Flooding is a result of
increased releases from reservoirs in Wyoming...as well as increased
releases from Lake McConaughy. Flooding is expected to continue
through June. Elevated levels are present on the North Platte River
near Lisco due to recent rainfall, South Platte River at Roscoe and
North Platte, and the Platte River near Brady.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

UPDATE...Keck
SYNOPSIS...Power
SHORT TERM...Snively
LONG TERM...Power
AVIATION...Keck
HYDROLOGY...Snively
Hazardous weather outlook, Jun 13, 4:16 PM MST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT MON JUN 13 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-142330-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
616 PM CDT MON JUN 13 2016 /516 PM MDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING. THE
GREATEST RISK IS SOUTHWEST OF A LINE FROM CODY TO BROWNLEE AND
BROKEN BOW. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE
HAIL...AND HEAVY.  HOWEVER...A TORNADO CANNOT BE RULED
OUT THIS EVENING.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN
ON THE NORTH PLATTE RIVER NEAR LISCO...THE SOUTH PLATTE RIVER
FROM ROSCOE TO NORTH PLATTE...AND THE PLATTE RIVER NEAR BRADY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL
NEBRASKA TUESDAY AFTERNOON AND EVENING. A MARGINAL RISK OF SEVERE
WEATHER EXISTS FROM VALENTINE TO BROKEN BOW AND AREAS EAST...WITH
LARGE HAIL AND STRONG WINDS THE MAIN THREATS.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN
ON THE NORTH PLATTE RIVER NEAR LISCO...THE SOUTH PLATTE RIVER
FROM ROSCOE TO NORTH PLATTE...AND THE PLATTE RIVER NEAR BRADY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
TONIGHT...ESPECIALLY WEST OF U.S. HIGHWAY 83.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KECK

The radar

The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
June 13, 5:15 PM MST to 5:25 PM MST
Where
Sheridan County, 10.36 mi N of Gordon
Measured
1 in hail
Reported by
Public
Coordinates
42.950, -102.200

Hail, Sheridan

When
June 13, 5:20 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.810, -102.200

Hail, Sheridan

When
June 13, 5:28 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
1.75 in hail
Reported by
Public
Coordinates
42.810, -102.200

Hail reported on the west side of town near the golf course.

Hail, Sheridan

When
June 13, 5:34 PM MST
Where
Sheridan County, 2.31 mi NNE of Gordon
Measured
1.75 in hail
Reported by
Public
Coordinates
42.830, -102.180

The hail destroyed a garden.

Hail, Cherry

When
June 13, 7:48 PM CST to 7:53 PM CST
Where
Cherry County, 3.11 mi ESE of Eli
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.940, -101.440

Hail, Cherry

When
June 13, 8:00 PM CST
Where
Cherry County, 1.38 mi N of Cody
Measured
0.88 in hail
Reported by
Public
Coordinates
42.950, -101.250

Thunderstorm Wind, Cherry

When
June 13, 8:20 PM CST
Where
Cherry County, 0.69 mi N of Cody
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.940, -101.250

No significant damage was reported from the wind gust.

Hail, Garden

When
June 13, 8:01 PM MST
Where
Garden County, 3.18 mi ENE of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.430, -102.270

Wind gusted to 40 MPH during the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643576, 643577, 643579, 643580, 643581, 645163, 643583, 643582.